Alert archive / Minnesota / River Flood Warnings in 2010

River Flood Warning 89, NWS Sioux Falls, SD

June 27, 2010Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this river flood warning at Jun 27, 2010, 11:56 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 47 hr.

The area

The counties it named.

The facts

Issued
Jun 27, 2010, 11:56 AM CDT (16:56 UTC)
Expired
Jun 29, 2010, 10:48 AM CDT
In force
47 hr
Issued by
NWS Sioux Falls, SD
Flood severity
Minor

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point West Fork Des Moines River above Windom (WDOM5).

Action stage
17 ft
Minor stage
19 ft
Moderate stage
21 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05475350, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Jun 27, 4:35 AM CDT, 7 hours 21 minutes earlier.

Area forecast discussion, Jun 27, 4:35 AM CDT, 7 hours 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
435 AM CDT SUN JUN 27 2010

.DISCUSSION...
LARGE MCS IS FINALLY DEPARTING NWRN IA...BUT LEFT A LOT OF FLOODING
TO CONTEND WITH IN CHEROKEE COUNTY...AND PARTS OF BUENA VISTA
COUNTY. LATER WE WILL TRY TO FIND OUT FLOODED CONDITIONS FOR EASTERN
WOODBURY AND IDA COUNTIES. 88D STORM TOTAL PCPN SHOWS CHEROKEE
COUNTY THE FOCUS AREA...WITH 6 TO 9 INCHES COMMON. SOME SURFACE
REPORTS ARE INDEED OVER 6 INCHES SO THE ESTIMATES MAY NOT BE TOO
BAD. CENTRAL IDA COUNTY SHOWS 4 TO 6 INCHES. FINALLY...MUCH OF BUENA
VISTA...SOUTHERN O BRIEN AND SOUTHERN CLAY COUNTIES SHOW A
WIDESPREAD 2 TO 5 INCHES OF RAINFALL. AGAIN...THESE ARE 88D
ESTIMATES. WENT AHEAD AND ISSUED AN AREAL FLOOD WARNING FOR CHEROKEE
AND BUENA VISTA COUNTIES UNTIL 330 PM TODAY WITH NUMEROUS ROADS
UNDER WATER AND NOT IMPROVING QUICKLY WITH THE GROUND
SUPERSATURATED. AT LEAST FOR A WHILE...TRAVEL IS NOT ADVISED IN
CHEROKEE COUNTY.

THE GOOD NEWS IS THAT OUR STRONG SHORT WAVE AND ASSOCIATED CDFNT ARE
SWEEPING THROUGH OUR ERN ZONES AS WE SPEAK...GIVING A QUIET DAY WX
WISE FOR THIS AREA. DRIER NW WINDS WILL BE FOUND...RATHER BREEZY IN
MANY LOCATIONS. THE ONLY FLY IN THE OINTMENT IS IN E CENTRAL SD AND
SW MN...WHERE I PLACED SOME ISOLATED CHANCES FOR TSRA THIS AFTERNOON
AND EARLY EVENING. THIS AREA IS UNDER THE STRONGEST INFLUENCE OF AN
UPPER TROF MOVG SEWD FROM S CENTRAL CANADA...COUPLED WITH A VERY
SUBTLE RR QUAD ENTRANCE REGION OF A JET STREAK IN ND AND NRN MN. BUT
THE ACTIVITY WL NOT BE ANY SHOW STOPPER FOR OUTDOOR PLANS. H85 TEMPS
CONT TO MIX TO LEVELS OF WIDESPREAD LOWER TO MID 80S.

FOR TONIGHT...THE AFOREMENTIONED UPPER TROF MOVES SEWD THRU MN. THIS
FEATURE DRAGS A WEAK CDFNT THRU THE FSD FA...AND HAS THE AFFECT OF
NOTCHING OUR TEMPERATURES BACK A CATEGORY ON MONDAY. MONDAY WILL BE
A VERY PLEASANT DAY.

OTHERWISE FOR THE REMAINDER OF THE WEAK...A HIGH AMPLITUDE UPPER
RIDGE MOVES SLOWLY EWD ACROSS THE MIDDLE PART OF THE COUNTRY. THIS
SHOULD KEEP CONDITIONS DRY FOR A CHANGE...POSSIBLY ALL THE WAY
THROUGH FRIDAY. TEMPERATURES WILL BE SEASONAL. ONE SMALL THING TO
WATCH FOR IS LATE TUESDAY NIGHT IN OUR WRN ZONES...WHERE THE RETURN
OF A DECENT LLJ BEGINS. SOMETIMES AT THE ONSLAUGHT OF A
STRENGTHENING LLJ...THE WAA IS PRETTY INTENSE AND CAN CAUSE SOME
ELEVATED TSRA. BUT RIGHT NOW THE RH TIME SECTIONS ARE VERY DRY IN
THIS AREA FOR TUE NIGHT.         /MJF

&&

.AVIATION...
PATCHY EARLY MORNING MVFR TO IFR CIGS/VISBYS WILL BE POSSIBLE ACROSS
THE AREA BEHIND DEPARTING CONVECTION...OTHERWISE VFR CONDITIONS
EXPECTED THROUGH THE DAY WITH CLEARING SKIES. NORTHWESTERLY WINDS
WILL INCREASE TO AROUND 15 TO 20 KTS DURING THE AFTERNOON.   /JM

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, Jun 27, 5:21 AM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
521 AM CDT SUN JUN 27 2010

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
521 AM CDT SUN JUN 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
MANY MAIN STEM RIVERS AND SOME TRIBUTARIES ARE IN FLOOD DUE TO
RECENT HEAVY RAINFALL. THE JAMES RIVER WILL BE IN FLOOD FOR THE
FORESEEABLE FUTURE. ELSEWHERE...MANY PARTS OF THE BIG SIOUX AND
VERMILLION RIVERS IN EAST CENTRAL AND SOUTHEAST SOUTH DAKOTA...AS
WELL AS THE LITTLE SIOUX RIVER IN NORTHWEST IOWA...WILL BE IN
FLOOD FOR AT LEAST THE NEXT SEVERAL DAYS. THE DES MOINES RIVER IN
JACKSON MINNESOTA WILL ALSO BE IN FLOOD INTO EARLY WEEK. HEAVY
RAINFALL HAS ALSO CAUSED WIDESPREAD AREAL FLOODING IN CHEROKEE
COUNTY IOWA...AS WELL AS PARTS OF BUENA VISTA COUNTY IOWA. SOME
ROADS...HIGHWAYS...AND MANY LOW AREAS HAVE BECOME INUNDATED WITH
WATER IN THOSE TWO COUNTIES MAKING TRAVEL IN AREAS DIFFICULT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:03 PM CDTFlash Flood WarningFSDLincoln, Minnehaha, Turner3 hr
Jun 26, 7:09 PM CDTSevere Thunderstorm WarningFSDLincoln36 min
Jun 26, 7:15 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha30 min
Jun 26, 7:26 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner, Union49 min
Jun 26, 7:46 PM CDTSevere Thunderstorm WarningFSDLincoln, Union44 min
Jun 26, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Union14 min
Jun 26, 8:29 PM CDTSevere Thunderstorm WarningFSDLincoln, Union46 min
Jun 26, 10:34 PM CDTRiver Flood WarningFSDBrookings, Moody9 days
Jun 26, 10:34 PM CDTRiver Flood WarningFSDMinnehaha, Moody36 hr
Jun 26, 10:34 PM CDTRiver Flood WarningFSDMinnehaha3 days
Jun 26, 10:34 PM CDTRiver Flood WarningFSDLincoln, Minnehaha23 hr
Jun 26, 7:40 PM CDTTornado WarningFSDOsceola35 min
Jun 26, 8:17 PM CDTTornado WarningFSDClay, Dickinson, O'Brien, Osceola28 min
Jun 26, 9:11 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux49 min
Jun 26, 9:33 PM CDTFlash Flood WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux5 hr
Jun 26, 9:56 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, O'Brien, Plymouth49 min
Jun 26, 10:34 PM CDTRiver Flood WarningFSDClay, Dickinson6 days
Jun 26, 10:34 PM CDTRiver Flood WarningFSDCherokee8 days
Jun 26, 10:34 PM CDTRiver Flood WarningFSDO'Brien23 hr
Jun 26, 10:34 PM CDTRiver Flood WarningFSDSioux60 hr
Jun 26, 10:42 PM CDTFlash Flood WarningFSDBuena Vista, Cherokee, Plymouth5 hr
Jun 26, 11:57 PM CDTSevere Thunderstorm WarningFSDWoodbury48 min
Jun 27, 2:57 AM CDTFlash Flood WarningFSDIda, Woodbury3 hr
Jun 27, 3:41 AM CDTAreal Flood WarningFSDBuena Vista, Cherokee12 hr
Jun 27, 6:21 AM CDTRiver Flood WarningFSDWoodbury5 days
Jun 27, 6:21 AM CDTRiver Flood WarningFSDClay, O'Brien6 days
Jun 27, 11:56 AM CDTRiver Flood WarningFSDMonona, Woodbury10 hr
Jun 27, 2:57 PM CDTAreal Flood WarningFSDCherokee42 hr
Jun 26, 7:27 PM CDTFlash Flood WarningFSDCottonwood, Jackson, Murray, Nobles, Pipestone, Rock3 hr
Jun 26, 7:33 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles42 min
Jun 26, 8:05 PM CDTSevere Thunderstorm WarningFSDJackson25 min
Jun 26, 8:28 PM CDTSevere Thunderstorm WarningFSDJackson22 min
Jun 26, 10:34 PM CDTRiver Flood WarningFSDJackson60 hr

Nearby

River Flood Warnings in Minnesota, 2010Every river flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.